Kansas, 2009

Cold in Kansas, December 9 to 10, 2009

December 9 to 10, 2009 · NWS GLD · 13 events in 13 counties and zones

A cold airmass continued to grip the entire region, resulting in another night of below zero air temperatures, and wind chill values of -15 to -25 degrees across eastern Colorado, southwest Nebraska and northwest Kansas.

Where it happened

Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

A cold airmass continued to grip the entire region, resulting in another night of below zero air temperatures, and wind chill values of -15 to -25 degrees across eastern Colorado, southwest Nebraska and northwest Kansas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Dec 9, 5:14 PM CST, 1 hour 46 minutes earlier.

Area forecast discussion, Dec 9, 5:14 PM CST, 1 hour 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
414 PM MST WED DEC 9 2009

.SYNOPSIS...
202 PM MST WED DEC 9 2009

WATER VAPOR IMAGERY AND 500 MB HEIGHT FIELD SHOWING YESTERDAYS LOW
PRESSURE SYSTEM NOW MOVING OVER THE GREAT LAKES REGIONS...WITH THE
BROAD LARGE SCALE TROUGH EXPANDING ACROSS THE ENTIRE CONUS. MID TO
UPPER LEVEL RIDGE TRIES TO BUILD JUST OFF THE WEST COAST...BUT
CONTINUES TO BE SUPPRESSED BY THE BROAD UPPER TROUGH. ZONAL FLOW
REGIME IN PLACE ALONG AND SOUTH OF THE US SOUTHERN TIER OF STATES.

BLM
&&

.DISCUSSION...
202 PM MST WED DEC 9 2009

FORECAST CHALLENGES WILL FOCUS MAINLY ON THE MUCH BELOW NORMAL
TEMPERATURES AND A GRADUAL WARM UP BY THIS WEEKEND. ONE MORE NIGHT
OF WIND CHILL ADVISORY FOR THE ENTIRE CWA TONIGHT.

OVERALL...SYNOPTICALLY...THE LARGE SCALE BROAD UPPER LEVEL TROUGH
SLOWLY LIFTS NORTH AND EAST OVER THE UPPER GREAT LAKES
REGION...WHILE THE SOUTH CENTRAL AND SOUTHWESTERN PORTION OF THE
CONUS COMES UNDER MORE OF A WEST TO SOUTHWESTERLY UPPER LEVEL FLOW
REGIME...WITH A FEW SUBTLE EMBEDDED SHORT WAVE TROUGHS INTO THE
EXTENDED PERIOD. ALSO EVIDENT IS A SHORT WAVE UPPER LEVEL RIDGE
FINALLY MOVING ON SHORE OVER THE US WEST COAST LATER THIS WEEK.

FOR DAYS 1 THROUGH 3...TONIGHT THROUGH SATURDAY...NIL POPS
THROUGHOUT THE SHORT TERM FORECAST. MIN TEMPERATURES OVERNIGHT
TONIGHT WILL BE ONLY SLIGHTLY WARMER THAN LAST NIGHT...REMAINING IN
THE MID TO UPPER SINGLE DIGITS BELOW ZERO. EVEN THOUGH WINDS WILL
REMAIN LIGHT...5 TO 10 KNOTS...WIND CHILL READINGS WILL EASILY DROP
INTO ADVISORY CRITERIA. WILL BE ISSUING A WIND CHILL ADVISORY FOR
THE ENTIRE CWA...VALID FROM 00Z TONIGHT THROUGH 16Z THURSDAY. HIGHLIGHT
MIGHT BE A LITTLE LONG ON THE END. IF TEMPERATURES WARM QUICKER THAN
TODAY...DAY SHIFT ON THURSDAY MAY NEED TO CANCEL THE ADVISORY A
LITTLE SOONER. THROUGH THE REMAINDER OF THE SHORT TERM
FORECAST...TEMPERATURES BEGIN TO WARM TOWARD NORMAL LEVELS FOR THIS
TIME OF YEAR. THAWING/MELTING TEMPERATURES EXPECTED TO ARRIVE FOR
PORTIONS OF THE AREA BY FRIDAY. SATURDAY WILL SEE YET WARMER
TEMPERATURES...WITH LOWER 30S ACROSS THE NORTHEAST AND LOWER 40S
OVER SOUTHERN AND WESTERN PORTIONS OF THE CWA.

FOR DAYS 4 AND 5...SUNDAY THROUGH MONDAY...REMOVED SLIGHT CHANCE FOR
SNOW PREVIOUSLY IN THE FORECAST FOR SUNDAY. HIGHER POPS OFF TO OUR
NORTH AND NORTHEAST. SUBTLE S/W TROUGH MOVES THROUGH THE CWA...BUT
BUFKIT SOUNDINGS SHOWING A RELATIVELY DRY COLUMN AND ONLY HIGH LEVEL
CLOUDS FORMING. NEIGHBORING OFFICES ALSO SCALED BACK POPS TO THE NORTHEAST
FOR SUNDAY. COLUMN SATURATES IN THE UPPER AND NEAR SURFACE LAYERS ON
MONDAY WITH A DRY MID LAYER. INCLUDED SCATTERED FLURRIES ACROSS OUR
CENTRAL AND SOUTHERN CWA FOR THIS TIME FRAME...MATCHING THE HIGHER
SILENT POPS FROM HPC.

FOR DAYS 6 AND 7...TUESDAY THROUGH WEDNESDAY...EXTENDED MODELS IN
DECENT AGREEMENT...INDICATING A UPPER TROUGH MOVING THROUGH THE
CENTRAL AND SOUTHERN PLAINS REGION AND AN UPPER LEVEL RIDGE BUILDING
THROUGH THE WESTERN CONUS. AS THE TROUGH PASSES THROUGH THE TRI
STATE REGION...ANOTHER SURGE OF ARCTIC AIR WILL DROP TEMPERATURES
ACROSS THE NORTHERN AND CENTRAL PLAINS STATES. AT THIS TIME THE
COLDER TEMPERATURES APPEAR TO SPREAD FROM NORTH TO SOUTH OVER THE
EASTERN HALF OF OUR CWA ON TUESDAY MORNING. POPS REMAIN SILENT TO
NEAR NIL.

BLM
&&

.AVIATION...
414 PM MST WED DEC 9 2009

FOR THE 00Z TAFS...VFR CONDITIONS WILL REMAIN AT KGLD/KMCK THROUGH
THE FORECAST PERIOD. SATELLITE IMAGERY SHOWS SOME CIRRUS CLOUDS
OVER EASTERN COLORADO WHICH WILL SPREAD OVER THE SITES.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...WIND CHILL ADVISORY UNTIL 9 AM MST /10 AM CST/ THURSDAY FOR
     KSZ001>004-013>016-027>029-041-042.

NE...WIND CHILL ADVISORY UNTIL 9 AM MST /10 AM CST/ THURSDAY FOR
     NEZ079>081.

CO...WIND CHILL ADVISORY UNTIL 9 AM MST THURSDAY FOR COZ090>092.

&&
Hazardous weather outlook, Dec 9, 3:59 PM CST, 3 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
259 PM MST WED DEC 9 2009

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-101315-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
259 PM MST WED DEC 9 2009 /359 PM CST WED DEC 9 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A WIND CHILL ADVISORY IS IN EFFECT FROM 5 PM MST (6 PM CST)
TONIGHT UNTIL 9 AM MST (10 AM CST) THURSDAY FOR THE ENTIRE CWA.
WIND CHILL READINGS OF 15 TO 25 DEGREES BELOW ZERO WILL BE COMMON
ACROSS THE AREA.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

BLM

In the hours before

Local storm report, Dec 9, 2:07 PM CST, 4 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE GOODLAND KS
107 PM MST WED DEC 09 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0820 AM     SNOW             WRAY                    40.08N 102.23W
12/08/2009  E4.0 INCH        YUMA               CO   EMERGENCY MNGR

0832 AM     SNOW             E VERNON                39.93N 102.32W
12/08/2009  M1.8 INCH        YUMA               CO   CO-OP OBSERVER

0832 AM     SNOW             1 W TRIBUNE             38.47N 101.77W
12/08/2009  M3.7 INCH        GREELEY            KS   CO-OP OBSERVER

0840 AM     SNOW             QUINTER                 39.07N 100.23W
12/08/2009  M4.0 INCH        GOVE               KS   CO-OP OBSERVER

0840 AM     SNOW             8 NW ST. FRANCIS        39.85N 101.91W
12/08/2009  M2.0 INCH        CHEYENNE           KS   CO-OP OBSERVER

0925 AM     SNOW             12 N GOODLAND           39.52N 101.71W
12/08/2009  M3.0 INCH        SHERMAN            KS   NWS EMPLOYEE

0949 AM     SNOW             GRAINFIELD              39.11N 100.47W
12/08/2009  M5.2 INCH        GOVE               KS   CO-OP OBSERVER

0951 AM     SNOW             ATWOOD                  39.81N 101.04W
12/08/2009  E3.0 INCH        RAWLINS            KS   BROADCAST MEDIA

0951 AM     SNOW             OBERLIN                 39.82N 100.53W
12/08/2009  M4.0 INCH        DECATUR            KS   LAW ENFORCEMENT

            MODERATE SNOW STILL FALLING.

0953 AM     SNOW             TRIBUNE                 38.47N 101.75W
12/08/2009  E3.0 INCH        GREELEY            KS   LAW ENFORCEMENT

0953 AM     SNOW             LEOTI                   38.48N 101.36W
12/08/2009  M4.0 INCH        WICHITA            KS   LAW ENFORCEMENT

0953 AM     SNOW             COLBY                   39.39N 101.05W
12/08/2009  E4.0 INCH        THOMAS             KS   LAW ENFORCEMENT

            MODERATE SNOW STILL FALLING.

0953 AM     SNOW             SHARON SPRINGS          38.89N 101.75W
12/08/2009  M6.0 INCH        WALLACE            KS   LAW ENFORCEMENT

0956 AM     SNOW             ST. FRANCIS             39.77N 101.80W
12/08/2009  E5.0 INCH        CHEYENNE           KS   UTILITY COMPANY

0956 AM     HEAVY SNOW       SELDEN                  39.54N 100.57W
12/08/2009  M7.0 INCH        SHERIDAN           KS   EMERGENCY MNGR

1003 AM     SNOW             BURLINGTON              39.31N 102.27W
12/08/2009  M4.0 INCH        KIT CARSON         CO   LAW ENFORCEMENT

1003 AM     SNOW             9 SW HILL CITY          39.26N 99.95W
12/08/2009  M5.0 INCH        GRAHAM             KS   CO-OP OBSERVER

1012 AM     SNOW             CHEYENNE WELLS          38.82N 102.35W
12/08/2009  M3.0 INCH        CHEYENNE           CO   EMERGENCY MNGR

1012 AM     SNOW             HILL CITY               39.37N 99.85W
12/08/2009  M5.0 INCH        GRAHAM             KS   LAW ENFORCEMENT

1012 AM     SNOW             NORTON                  39.84N 99.89W
12/08/2009  M6.0 INCH        NORTON             KS   LAW ENFORCEMENT

1103 AM     SNOW             STRATTON                39.30N 102.60W
12/08/2009  M3.0 INCH        KIT CARSON         CO   AMATEUR RADIO

1113 AM     HEAVY SNOW       INDIANOLA               40.23N 100.42W
12/08/2009  E6.0 INCH        RED WILLOW         NE   AMATEUR RADIO

            ONE FOOT DRIFTS ALSO REPORTED.

1113 AM     SNOW             23 SW GOODLAND          39.11N 102.01W
12/08/2009  E3.0 INCH        WALLACE            KS   CO-OP OBSERVER

1210 PM     HEAVY SNOW       9 NNE KIT CARSON        38.88N 102.73W
12/08/2009  E6.5 INCH        CHEYENNE           CO   CO-OP OBSERVER

1222 PM     SNOW             BURLINGTON              39.31N 102.27W
12/08/2009  M5.5 INCH        KIT CARSON         CO   LAW ENFORCEMENT

0119 PM     HEAVY SNOW       NORTON                  39.84N 99.89W
12/08/2009  M7.0 INCH        NORTON             KS   TRAINED SPOTTER

            2.5 INCHES OF SNOW IN THE PAST THREE HOURS.

0210 PM     SNOW             OAKLEY                  39.13N 100.85W
12/08/2009  E0.0 INCH        LOGAN              KS   EMERGENCY MNGR

            MULTIPLE SLIDE OFFS AND ACCIDENTS REPORTED ALONG
            INTERSTATE 70 AND AREA HIGHWAYS DUE TO SLICK ROADS AND
            LESS THAN 1/4 MILE VISIBLITY DUE TO THE BLOWING SNOW.

0738 AM     HEAVY SNOW       9 SW HILL CITY          39.26N 99.95W
12/09/2009  M11.0 INCH       GRAHAM             KS   CO-OP OBSERVER

            COOP OBSERVER REPORTED STORM TOTAL SNOW OF 11 INCHES.

&&

FOLTZ

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

13 cold/wind chill. Local standard time, as filed.

Cold/Wind Chill, Cheyenne

When
December 9, 7:00 PM CST to December 10, 10:00 AM CST
Where
Cheyenne forecast zone
Reported by
Mesonet
Coordinates
39.786, -101.731 (the zone’s center; the record gives no point)

Cold/Wind Chill, Decatur

When
December 9, 7:00 PM CST to December 10, 10:00 AM CST
Where
Decatur forecast zone
Reported by
Mesonet
Coordinates
39.785, -100.460 (the zone’s center; the record gives no point)

Cold/Wind Chill, Gove

When
December 9, 7:00 PM CST to December 10, 10:00 AM CST
Where
Gove forecast zone
Reported by
Mesonet
Coordinates
38.916, -100.483 (the zone’s center; the record gives no point)

Cold/Wind Chill, Graham

When
December 9, 7:00 PM CST to December 10, 10:00 AM CST
Where
Graham forecast zone
Reported by
Mesonet
Coordinates
39.350, -99.883 (the zone’s center; the record gives no point)

Cold/Wind Chill, Greeley

When
December 9, 6:00 PM MST to December 10, 9:00 AM MST
Where
Greeley forecast zone
Reported by
Mesonet
Coordinates
38.481, -101.806 (the zone’s center; the record gives no point)

Cold/Wind Chill, Logan

When
December 9, 7:00 PM CST to December 10, 10:00 AM CST
Where
Logan forecast zone
Reported by
Mesonet
Coordinates
38.917, -101.148 (the zone’s center; the record gives no point)

Cold/Wind Chill, Norton

When
December 9, 7:00 PM CST to December 10, 10:00 AM CST
Where
Norton forecast zone
Reported by
Mesonet
Coordinates
39.784, -99.903 (the zone’s center; the record gives no point)

Cold/Wind Chill, Rawlins

When
December 9, 7:00 PM CST to December 10, 10:00 AM CST
Where
Rawlins forecast zone
Reported by
Mesonet
Coordinates
39.785, -101.076 (the zone’s center; the record gives no point)

Cold/Wind Chill, Sheridan

When
December 9, 7:00 PM CST to December 10, 10:00 AM CST
Where
Sheridan forecast zone
Reported by
Mesonet
Coordinates
39.350, -100.442 (the zone’s center; the record gives no point)

Cold/Wind Chill, Sherman

When
December 9, 6:00 PM MST to December 10, 9:00 AM MST
Where
Sherman forecast zone
Reported by
Mesonet
Coordinates
39.351, -101.720 (the zone’s center; the record gives no point)

Cold/Wind Chill, Thomas

When
December 9, 7:00 PM CST to December 10, 10:00 AM CST
Where
Thomas forecast zone
Reported by
Mesonet
Coordinates
39.351, -101.055 (the zone’s center; the record gives no point)

Cold/Wind Chill, Wallace

When
December 9, 6:00 PM MST to December 10, 9:00 AM MST
Where
Wallace forecast zone
Reported by
Mesonet
Coordinates
38.917, -101.764 (the zone’s center; the record gives no point)

Cold/Wind Chill, Wichita

When
December 9, 7:00 PM CST to December 10, 10:00 AM CST
Where
Wichita forecast zone
Reported by
Mesonet
Coordinates
38.482, -101.347 (the zone’s center; the record gives no point)

What these are

Cold/Wind Chill
Cold or wind chill below warning criteria that caused deaths, injuries or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2009Every state in 2009This day in weather historyWarnings in Kansas, December 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 199071, 199072, 199073, 199074, 199075, 199076, 199077, 199078, 199079, 199080, 199081, 199082, 199083.